Clinical Procedures and Protocols Flashcards
7 cards from real CPAN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 Clinical Procedures and Protocols flashcards as text
A patient in the PACU complains of severe headache, photophobia, and neck stiffness after spinal anesthesia. The nurse should first suspect:
Answer: Post-dural puncture headache
Post-dural puncture headache (PDPH) is the most common cause of these symptoms after spinal anesthesia due to CSF leakage through the dural puncture site.
A PACU patient who received spinal anesthesia has a block level at T6 and develops bradycardia (HR 42 bpm) and hypotension. The nurse anticipates administering:
Answer: Atropine and IV fluid bolus
High spinal block can cause sympathectomy leading to bradycardia and hypotension, treated with atropine for the heart rate and IV fluids or vasopressors for blood pressure.
A patient recovering from ambulatory surgery asks to be discharged. The nurse notes the patient cannot stand without dizziness. Using the PADSS criteria, this patient should receive a score of:
Answer: 1 for the ambulation criterion
The Post-Anesthetic Discharge Scoring System (PADSS) scores ambulation as 1 when the patient has dizziness/giddiness but is able to ambulate with assistance.
A Phase II PACU patient is being prepared for home discharge after outpatient laparoscopic surgery. Which discharge instruction is MOST critical for patient safety?
Answer: Do not drive or operate machinery for 24 hours after anesthesia
Residual anesthetic and sedative effects impair psychomotor function for up to 24 hours; driving prohibition is a mandatory patient safety instruction after general or sedation anesthesia.
In the PACU, a patient receiving a heparin infusion after vascular surgery develops oozing from IV sites and hematuria. The nurse suspects heparin-induced coagulopathy and expects which laboratory finding?
Answer: Supratherapeutic aPTT greater than 120 seconds
Bleeding with heparin therapy most commonly results from a supratherapeutic aPTT; values >120 seconds significantly increase hemorrhagic risk and warrant dose adjustment or reversal with protamine.
A PACU nurse assesses a patient post-cardiac surgery and notes the mediastinal chest tube has suddenly stopped draining after outputting 300 mL/hr for 2 hours. The nurse should first:
Answer: Assess for tube kinking and signs of cardiac tamponade
Abrupt cessation of mediastinal drainage after high output may indicate clot obstruction and impending tamponade; immediate assessment for tube kinking and tamponade signs is essential.
Which intervention is the gold standard for confirming correct endotracheal tube placement in a PACU patient requiring reintubation?
Answer: Continuous waveform capnography with CO2 detection
Continuous waveform capnography is the gold standard for confirming endotracheal tube placement because it provides real-time CO2 waveform data that unequivocally confirms tracheal intubation.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- abpanc.org — Renewal, score validity, exam format, passing score, retake policy, time limit, fees, test dates, eligibility, test delivery · verified Oct 2026